Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What are the findings from the transvaginal ultrasound?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 302 Questions
Question
47 yr old women on ortho try cyln low birth control pills for 16 yrs with 4 months of slight brown staining about 5 days before period, then stops for 2 days and then normal red period starts on time ....gyno ordered transvaginal ultrasound...ultrasound findings were high level echos associated with the endometrium without shadowing...20 mm cyst with no free fluid...impression: increased echogenicity associated with the endometrium, with question of signficance.....scheduled for sonohystergram in 5 days?..in your opionion what does this all mean?
Posted Fri, 31 Jan 2014 in General Health
 
 
Answered by Dr. Timothy Raichle 1 hour later
Brief Answer: Hello, I would be happy to help... Detailed Answer: In most cases, the cause of abnormal bleeding with an associated irregularity in the lining of the uterus is related to uterine polyps. These are almost always benign. In fact, in 12 years I have never seen a cancerous endometrial polyp. The best way to evaluate this is with a sonohysterogram. This will give an excellent view of the contour of the uterine lining. In addition, given that you are over the age of 40, and regardless of the fact that you are on birth control pills, you should also have a biopsy of the uterine lining. This is extremely easy to do and could be done at the time of the sonohysterogram. I hope that this helps and good luck!
Above answer was peer-reviewed by
 
Follow-up: What are the findings from the transvaginal ultrasound? 35 minutes later
is there anything in my report that suggests uterurine cancer that would justify a biopsy
 
 
Answered by Dr. Timothy Raichle 4 hours later
Brief Answer: Thank you for the followup... Detailed Answer: The chance that you have cancer OR pre-cancerous changes is very very small. But the lining is described as irregular and echogenic (so it is different that what would be seen normally). As I stated, given that there was a change in bleeding, despite being on birth control pills, and given the ultrasound findings and your age, the STANDARD of care would be to sample the uterine lining. Do not worry too much, but ask for the biopsy. This is the correct management of your situation. I hope that this helps and good luck!
Above answer was peer-reviewed by
 
Follow-up: What are the findings from the transvaginal ultrasound? 1 hour later
Last question...what is considered a normal thickness of the lining of utetus...mine was 8 mm a week before period.
 
 
Answered by Dr. Timothy Raichle 35 minutes later
Brief Answer: That is normal... Detailed Answer: In a woman still getting her period, the upper end of normal just before your period is about 14mm. Yours is less because you are on birth control pills. In a woman who has gone through menopause, it should be less than 4mm. I hope that this further helps you!
Above answer was peer-reviewed by
 
Follow-up: What are the findings from the transvaginal ultrasound? 7 hours later
I forgot to mention that my dr mentioned possible calfications ...what is that and can long time on the pill cause that...the tech doing my sonogram asked me if I ever.had a d and c when she was looking at the screen...i never did
 
 
Answered by Dr. Timothy Raichle 56 minutes later
Brief Answer: Thank you for the followup... Detailed Answer: I noted that as well in the original report regarding the increased echogenicity of the lining. This is likely related to some benign calcium deposition in the lining and does not indicate anything bad. Often it is present in the setting of prior procedures, but it is also common in women over time. This is nothing to worry about, but I would stick by my original recommendations.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor